THURSDAY, June 13 (HealthDay News) -- Some men who use finasteride (Propecia) to help battle baldness may also be drinking less alcohol, a new study suggests.
Among the potential side effects of the hair-restoring drug are a reduced sex drive, depression and suicidal thoughts. And it's men who have sexual side effects who also appear to want to drink less, the researchers report.
"In men experiencing persistent sexual side effects despite stopping finasteride, two-thirds have noticed drinking less alcohol than before taking finasteride," said study author Dr. Michael Irwig, an assistant professor of medicine at George Washington University School of Medicine and Health Sciences in Washington, D.C.
Although it isn't clear why the medication might have this effect, Irwig thinks the drug may alter the brain's chemistry.
"Finasteride interferes with the brain's ability to make certain hormones called neurosteroids, which are likely linked to drinking alcohol," he said.
"For younger men contemplating the use of finasteride for male pattern hair loss, they should carefully balance the modest cosmetic benefits of less hair loss versus some of the serious risks," Irwig said.
The report was published online June 13 in the journal Alcoholism: Clinical & Experimental Research.
"The biggest challenge with this finding is that it is naturalistic rather than a controlled study so cause-and-effect is hard to establish," said James Garbutt, a professor of psychiatry at the University of North Carolina at Chapel Hill. "This is more of a cloud on the horizon than a clear-cut effect."
If these findings are confirmed it suggests there may be a subgroup of people, perhaps identifiable by their experience of sexual side effects, who will experience reductions in alcohol consumption, said Garbutt, who was not involved with the study.
"Based on the consumption levels reported in the paper, this population would be considered social drinkers and not problem drinkers," he added.
It is unclear if these people will begin to drink more again once they have stopped taking the drug for a long enough period of time, Garbutt noted.
But he did note a potential silver lining in the finding.
"There is interest in the neuroactive steroid system for development of new medications for problem drinking -- this study offers some support for that idea," Garbutt said.
In addition, "this highlights the importance of being aware that any medication one takes has the potential to cause side effects and many side effects are not known for medications until years after they have been on the market," Garbutt added.
This study also points out that a medication may have an effect that is not obvious based on initial understanding of how the medication works, Garbutt explained.
"For finasteride, the relationship between metabolism of [the hormone] progesterone, the production of neurosteroids and the relationship of neurosteroids to alcohol actions and consumption is still being sorted out," he said.
For the study, Irwig interviewed 83 men who had persistent sexual side effects from using finasteride, even three months after they stopped using the drug.
Irwig also collected information on the participant's medical histories, sexual function and alcohol consumption before and after taking finasteride.
Of the 63 men who had at least one drink a week before using finasteride, 41 men (65 percent) reduced their alcohol consumption after stopping finasteride, Irwig found.
In addition, 20 men (32 percent) reported no change in their alcohol consumption and two men (3 percent) reported drinking more, Irwig said.
There have been reports of finasteride's ability to reduce alcohol consumption in rodents, but this is the first study to show this pattern in humans, he added.
For more on finasteride, visit the U.S. National Library of Medicine.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.